For many women, hormonal birth control is a safe and convenient way to prevent pregnancy, as well as to treat a variety of common period problems and to regulate their menstrual cycle. But what happens when you take hormonal birth control, and what happens to your period when you stop taking it?
We spoke to to Dr Shashi Prasad, a specialist in integrative women’s health and bioidentical hormone balancing for the Marion Gluck Clinic for advice on how hormonal birth control works, and what happens to your menstrual cycle when you take it. She told us,
“Combined hormonal pills are a very popular method of contraception. They comprise of 2 hormones – oestrogen and a type of synthetic progestogen. They work by suppressing your natural hormones and stopping your ovaries from ovulating, i.e., producing the eggs. Hence you do not get pregnant. They also thin the lining of the womb and make periods lighter and less painful. They are increasingly being used to help with heavy and painful periods.
“There is another type of pill called mini pill or progestogen only pill. They are made of only progestogen hormones. They work by stopping ovulation, thickening cervical mucus which makes a plug, and making the lining of the womb thin. These may reduce the menstrual flow, stop them altogether or give irregular unpredictable periods.
So what can you expect from your period after stopping hormonal birth control?
Lots of women experience changes to their menstrual cycle when they stop taking hormonal birth control, and in many cases periods can become irregular for a short while. This can be down to a variety of reasons, such as:
It can take a while for ovulation to return to normal after taking hormonal birth control and ovulation can be delayed. If you’re not ovulating, you won’t get a period- and according to the NHS, it can take up to 3 months for your cycles to regulate and for periods to return.
Because hormonal birth control affects your normal hormone function, it can take a few cycles for the balance to return to normal- and again, this can result in irregular periods.
Aside from irregular periods, there are other side effects that you might experience when you stop taking hormonal birth control:
As you may have already predicted, most of these side effects are very common, and can all be put down to fluctuating hormones too. But it’s not all bad news! You can also experience some beneficial side effects when you stop taking hormonal birth control too:
We’re all unique though, and you might not experience any side effect at all, beneficial or not.
Although the general advice is that your period will return within 3 months, for some it can be a little longer, and for others it can be much sooner. We’re all different remember, so there really is no right or wrong.
Dr. Prasad told us,
“ When you stop taking the pills, for most women the hormones are out of the system within 2-3 days and natural hormones begin to come back to normal. Periods begin to return to normal and if you were using the pills for period pains ,then they may come back too.
If you’re stopping hormonal birth control in order to start a family, Dr. Prasad advises that patience is key:
“Some women may start ovulating with the next cycle and get pregnant straightway. However, for some women, it may take 3-4 months before the hormones come back to normal.”
If you’re concerned about when your menstrual cycle might return after taking the pill, make an appointment to speak to your doctor for advice.
So what can you expect when your period does return? For many, it will be also be a return of any previous issues that you may have experienced before you starting taking hormonal birth control, including various the PMS symptoms you might have dealt with.
Lots of women take hormonal birth control to ease heavy bleeding- so when they stop taking it, the heavy periods return. This is normal, but no fun if you’re not prepared.
Again, hormonal birth control can be an option if you experience irregular periods, so many women find that once they stop taking it their erratic periods return. Keep a pair of period pants in your bag just in case your period arrives early- it never hurts to be prepared!
Hormonal birth control can be a very effective way of easing painful period cramps, and this is one symptom which many women are only too glad to see the back of. Unfortunately cramps will return when you stop taking hormonal birth control, so talk to your doctor to find out what other options are available to you to ease them.
Any other PMS symptom that you suffered before taking hormonal birth control is more than likely to return once you stop taking it too. If your symptoms become so bad that you’re unable to carry out your usual daily tasks, speak to your GP about alternative methods of treatments that are available to help ease them.
PCOS is a hormone related condition, and symptoms are sometimes suppressed by taking hormonal birth control. This can lead to a delayed diagnosis, and some women find that once they stop taking the pill, symptoms they either didn’t have before, or never paid attention to, are all at once more evident.
Speak to your doctor if you experience:
When you stop taking hormonal birth control, you will notice some changes within your body as things start to settle down once again. For some the changes can be subtle, but for others they can be seemingly quite drastic. Speak to your GP about anything that concerns you.
There are things that you can do at home to support your hormones and help to restore balance more quickly:
Remember that it’s very common for periods to be late and/ or irregular after taking hormonal birth control, but they will eventually return to your normal with time.
Lots of people find that their first period after taking hormonal birth control can be delayed, and when it does arrive it can be irregular at first. This will settle down after around 3 months, but speak to your GP if you find that it’s taking longer to regulate your cycle.
Most people find that any PMS symptoms they experienced before taking hormonal birth control often return after they stop taking it. In some cases, symptoms such as cramps, headaches and other hormonal related issues can be more intense while the body regulates once more.
Again, this should settle down within 3 months, but speak to your GP if it continues for longer than this.
For some it can return straight away, but for others it can take at least 3 months to return- and when it does, it could be irregular at first. This is normal, but make an appointment with you doctor to discuss if you’re concerned.
The article is sourced from the internet. Click the “Source” button to view the original content. If there is any copyright infringement, please contact our team for removal.